Is your medicine damaging your oral health? This is certainly a possibility, depending on the type of medicine you take. Antibiotics are among the most problematic types of medication for harming the teeth, and here are the most common problems.
Amoxicillin and Fluorosis
Fluorosis is when white spots appear on the permanent teeth, and happens while the permanent teeth are developing within the jaw as children grow up. In one study, 579 children were checked every three months during the first 12 months for amoxicillin use. At age nine, the permanent teeth were then checked for fluorosis.
Those who used amoxicillin were most likely to have fluorosis symptoms. Those who used it between three and six months were twice as likely to develop the aesthetic problem. The research was limited and the study noted that more was needed. However, there does appear to be a connection.
Antibiotics and Teeth Appearance
Another common problem noted with the use of antibiotics is teeth staining. The main reason for this is the way the antibiotics mix with the calcium phosphate in the enamel. The drugs are absorbed, and some discoloration appears.
The problem of the drugs mixing with the calcium phosphate has also led to more pits and tooth decay appearing. This is linked to the way the enamel is affected and potentially weakened. Bacteria are able to get into the pulp, damaging it more than those with strong enamel. These issues are more likely when the antibiotic tetracycline is used.
Antibiotics and Oral Thrush
It's not just the teeth but the overall mouth health that is affected by antibiotics. This could also lead to further tooth problems. One common issue with the use of antibiotics is thrush, both in the genital area and in the mouth.
Oral thrush appears due to bacteria called candida. The bacteria aren't killed through the use of antibiotics. It will appear as small white spots in the mouth, and can be extremely itchy and irritable. Some people note some pain from the white spots, especially if they bond together and get bigger.
Antibiotics are used to fight against infections and diseases. Sometimes they can cause oral issues. Some of these are just cosmetic, but others can be detrimental to the mouth health. By understanding the dangers, you'll be able to discuss the potential side effects with your doctor and dentist, such as Rupp and Grabowski Family Dentistry, to find ways to prevent the issues occurring.